antidepressant discontinuation syndrome

When discontinuing antidepressant medications commonly prescribed to help treat depressive disorders, patients may experience antidepressant discontinuation syndrome.

Antidepressant medications are most commonly used to help treat depressive disorders. They are also prescribed to help with other conditions such as chronic pain syndromes, eating disorders, generalized anxiety-disorders, neuropathic pain syndromes, and obsessive-compulsive disorders. Antidepressants include monoamine oxidase inhibitors (MAOIs), selective serotonin reuptake inhibitors (SSRIs), and serotonin-norepinephrine reuptake inhibitors (SNRIs), among others. Although antidepressants can be beneficial in managing depression and other conditions, their adverse effects must also be looked at and considered.

Antidepressants have large biochemical effects on the brain. The body becomes physically dependent on them, especially after long-term use. Due to this, discontinuation of antidepressants must be done carefully as uncomfortable antidepressant discontinuation symptoms (ADSs) are likely to occur from antidepressant discontinuation syndrome. Depending on the antidepressant, ADSs can include flu-like symptoms, headache, delusions, insomnia, dizziness, electric shock, anxiety, and hallucinations. These symptoms can appear a few days after discontinuation and can exceed two weeks, depending on how long a patient has been on an antidepressant.

Over the past two decades, professionals have been focusing on providing information regarding ADSs to raise awareness and recognition of symptoms. If a patient has been taking antidepressants long-term, they are more likely to experience ADSs. It is important for patients to gradually taper off antidepressant medications. With this being said, it is strongly advised to never suddenly discontinue antidepressant medication.

Discontinuing antidepressants may lead a patient into relapse, especially if discontinuation occurs abruptly. It is important to note that there is a chance of relapse and ADSs even if a patient gradually discontinues antidepressants. This is why it is very important to discontinue antidepressants as slowly as possible. It is highly suggested that patients go for regular check-ins with their doctor while they are in the process of discontinuation. It is noted that cognitive behavioural therapies and other therapies may be helpful during a time of antidepressant discontinuation.

It is important that both doctors and the public are aware of antidepressant discontinuation syndrome and its symptoms, especially prior to prescribing and taking antidepressant medications. Further research on tapering off antidepressants is needed, as well as overall research on the adverse effects of discontinuing antidepressant medications.

 

Written by Laura Laroche, HBASc, Medical Writer

 

References:

Rizkalla, Mireille, Kowalkowski, Bryan, and Prozialeck, Walter C. “Antidepressant Discontinuation Syndrome: A Common but Underappreciated Clinical Problem”. The Journal of the American Osteopathic Association. February 2020. Online.

Researchers say extended antidepressant use creates physical dependence. 2020, https://www.eurekalert.org/pub_releases/2020-02/aoa-rse021820.php, assessed February 20th, 2020.

 

Image by Steve Buissinne from Pixabay

Facebook Comments